Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 60, NWS Tucson, AZ

August 16, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2014, 7:54 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2014, 7:54 PM MST (02:54 UTC)
Expired
Aug 16, 2014, 8:45 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 141 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS55 KTWC 170254
SVRTWC
AZC003-170345-
/O.NEW.KTWC.SV.W.0060.140817T0254Z-140817T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
754 PM MST SAT AUG 16 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 845 PM MST

* AT 745 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  WEST CENTRAL HIDALGO COUNTY IN NEW MEXICO. IT WAS MOVING WEST AT   
  15 MPH AND WILL MOVE INTO COCHISE COUNTY NEAR SAN SIMON. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3200 10922 3226 10925 3229 10905 3203 10905
TIME...MOT...LOC 0253Z 077DEG 14KT 3217 10904

$$
1 follow-up statement
059 
WWUS55 KTWC 170335
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
835 PM MST SAT AUG 16 2014

AZC003-170345-
/O.EXP.KTWC.SV.W.0060.000000T0000Z-140817T0345Z/
COCHISE AZ-
835 PM MST SAT AUG 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 845 PM MST/945 PM MDT/...

LAT...LON 3200 10922 3226 10925 3229 10905 3203 10905
TIME...MOT...LOC 0335Z 077DEG 14KT 3213 10923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 16 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH NEXT
WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN
THAT MAY LEAD TO FLASH FLOODING.

&&

.DISCUSSION...12Z SOUNDING AT KTUS SHOWS ABOVE AVERAGE PRECIPITABLE
WATER VALUE OF 1.67 INCHES. MID LEVEL EASTERLY FLOW BTWN 10 AND 20
KFT AND NORTHEAST 15-20 KTS AT 20-25 KFT. WHILE THIS IS STRONGER
THAN FRIDAY AND DAMAGING WIND GUSTS ARE POSSIBLE...GIVEN THE
MOISTURE AND THE RAINFALL OF RECENT DAYS...FLASH FLOODING REMAINS A
PROMINENT CONCERN.

STORMS TO THE NE OF TUCSON WILL MOVE SOUTHWEST THIS AFTERNOON BUT
TRANSITION TO A MORE STRAIGHT WESTERLY DIRECTION BY THIS EVENING.
SOME OF THE MODELS ARE SHOWING A PUSH INTO TUCSON METRO AROUND 00Z.
THERE IS A POSSIBILITY OF ENOUGH ORGANIZATION TO GENERATE CONSISTENT
OUTFLOW TOWARD THE WEST AND NORTHWEST INTO WESTERN AND CENTRAL PIMA
COUNTY AND PINAL COUNTY. THIS MAY MEAN AREAS OF BLOWING DUST DESPITE
ANY RECENT RAINFALL THAT HAS OCCURRED.

STORMS NEAR THE INTERNATIONAL BORDER WILL ALSO DRIFT WESTWARD...BUT
MUCH MORE SLOWLY...WITH THE THREAT FOR HEAVY RAINS OVER SOUTHERN
COCHISE...SANTA CRUZ AND SOUTHERN PIMA COUNTY.

WOULD NOT BE SURPRISED TO SEE LINGERING CLOUDS AND SHOWERS NEAR THE
BORDER SUNDAY MORNING WHICH COULD GIVE US A LATER START SUNDAY.
HOWEVER...WITH EASTERLY MID LEVEL FLOW AMPLE MOISTURE WILL REMAIN IN
PLACE.

LOOKING INTO THE NEW WORK WEEK...MODELS ARE COMING INTO BETTER
AGREEMENT MOVING AN UPPER TROUGH SOUTHWARD ALONG THE PACIFIC COAST
WHILE UPER HIGH SHIFTS EASTWARD.  THIS SHIFTS UP A SOUTHERLY FLOW TO
ENHANCE MOISTURE AND THUNDERSTORM CHANCES AS EARLY AS MONDAY AND
CONTINUES INTO WEDNESDAY.  FROM THERE DISAGREEMENTS EXIST AS TO
WHETHER OR NOT DRIER AIR FROM THE SW PUSHES INTO AZ LATE WED INTO
THU OR IF ANOTHER SLUG OF TROPICAL MOISTURE IS DRAWN NORTHWARD INTO
THE STATE.  FOR NOW WILL CONTINUE SLGT CHC TO CHC POPS THROUGH NEXT
WEEK.

&&

.AVIATION...VALID THRU 18/00Z.
AMPLE MOISTURE WILL PRODUCE SCATTERED -TSRA/-SHRA INTO THIS EVENING.
THESE SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE WESTWARD AND
SOUTHWESTWARD AND FAVOR LOCALES WEST TO SOUTH OF KTUS LATER TONIGHT.
THE BULK OF -TSRA/-SHRA IS THEN EXPECTED TO END AROUND DAYBREAK
SUNDAY. SCATTERED -TSRA/-SHRA WILL THEN OCCUR MAINLY EAST AND SOUTH
OF KTUS SUNDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO
NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD
DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY
BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS DURING THE UPCOMING WEEK AS AMPLE MOISTURE WILL REMAIN
ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE
STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM
RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-40 PERCENT
RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT
RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE
MOSTLY LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...FRANCIS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 16, 5:32 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SAT AUG 16 2014

AZZ507-508-513-170115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
532 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 615
PM MST...

AT 521 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ABOUT 8 MILES NORTHEAST OF
BISBEE...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE.

LAT...LON 3157 11006 3176 10979 3153 10960 3139 10964
      3133 10981
TIME...MOT...LOC 0031Z 035DEG 6KT 3149 10981

FRENCH
Special weather statement, Aug 16, 5:56 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT AUG 16 2014

AZZ508-170130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
556 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 630
PM MST...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER DOUGLAS...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. WATCH FOR HEAVY RUNOFF WITH THIS STORM AND
DON'T CROSS FLOODED ROADS.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN COCHISE COUNTY.

LAT...LON 3133 10966 3133 10968 3142 10958 3140 10946
      3133 10947 3133 10965 3132 10966
TIME...MOT...LOC 0055Z 019DEG 4KT 3135 10958

CERNIGLIA
Local storm report, Aug 16, 7:10 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
710 PM MST SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             1 SE ORACLE             32.61N 110.77W
08/16/2014  M1.00 INCH       PINAL              AZ   TRAINED SPOTTER

            HAIL LASTED FOR 10 MIN. MAX SIZE 1 INCH.

&&

EVENT NUMBER TWC1400089

CERNIGLIA
Special weather statement, Aug 16, 7:24 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT AUG 16 2014

AZZ506-511-170245-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
724 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 745 PM
MST...

AT 714 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MAMMOTH...OR 37 MILES
NORTHEAST OF ORO VALLEY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL IMPACT THE WESTERN SIDE OF ARAVAIPA CANYON JUST EAST
OF STATE HIGHWAY 77.

&&

LAT...LON 3282 11068 3295 11067 3292 11051 3278 11048
TIME...MOT...LOC 0222Z 120DEG 8KT 3285 11056
Local storm report, Aug 16, 7:28 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
728 PM MST SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 SSE SADDLEBROOKE      32.52N 110.90W
08/16/2014  M1.00 INCH       PINAL              AZ   TRAINED SPOTTER

            HAIL FELL FOR 20 MINUTES WITH THE LARGEST PIECES BEING
            THE SIZE OF QUARTERS

&&

EVENT NUMBER TWC1400090

FRENCH
Special weather statement, Aug 16, 7:45 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
745 PM MST SAT AUG 16 2014

AZZ508-512-170330-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-
745 PM MST SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 830
PM MST/930 PM MDT/...

AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF STEINS...OR 20 MILES NORTH OF
RODEO...MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...PARADISE...PORTAL AND
CHIRICAHUA NATIONAL MONUMENT.

LAT...LON 3181 10925 3207 10946 3227 10906 3222 10904
      3192 10904
TIME...MOT...LOC 0245Z 059DEG 20KT 3209 10910

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:32 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 16, 5:56 PM MSTSpecial Weather StatementTWC34 min
Aug 16, 6:19 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal41 min
Aug 16, 6:58 PM MSTSevere Thunderstorm WarningTWCPinal32 min
Aug 16, 7:24 PM MSTSpecial Weather StatementTWC21 min
Aug 17, 12:14 AM MSTSpecial Weather StatementTWCSanta Cruz46 min
Aug 17, 2:39 AM MSTAreal Flood AdvisoryTWCCochise81 min
Aug 17, 3:48 AM MSTAreal Flood AdvisoryTWCPima87 min
Aug 17, 4:52 AM MSTFlash Flood WarningTWCPima83 min
Aug 17, 1:33 PM MSTSpecial Weather StatementTWCGreenlee42 min
Aug 17, 2:25 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Aug 17, 3:59 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 17, 4:43 PM MSTSevere Thunderstorm WarningTWCGraham32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.